Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Morristown, TN

July 28, 2005Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 28, 2005, 7:16 PM EDT for Wise County, City of Norton, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 7:16 PM EDT (23:16 UTC)
Expired
Jul 28, 2005, 9:15 PM EDT
In force
119 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 282318
FFWMRX
VAC195-720-290115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA
  
* UNTIL 915 PM EDT

* AT 713 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  PROBLEMS IN BIG STONE GAP FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR RAIN RATES ARE BETWEEN ONE AND TWO INCHES PER HOUR, 
BUT THE STORM PRODUCING THE RAIN WAS MOVING VERY LITTLE AND SO 
PROLONGED RAINFALL WILL CONTINUE TO CAUSE FLOOD PROBLEMS FOR THE 
NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IF YOU COME TO A FLOODED OR CLOSED ROAD, TURN AROUND DONT DROWN 
THIS IS DEVELOPING INTO A LIFE THREATENING SITUATION.

LAT...LON 3693 8288 3678 8276 3691 8245 3710 8261

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:17 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 28, 3:17 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUL 28 2005

.SHORT TERM...TONIGHT AND FRIDAY...THE AIR MASS OVER THE MRX CWA
REMAINS MOIST AND UNSTABLE AS A FRONTAL BOUNDARY CONTINUES OVER THE
SOUTHERN APPALACHIAN REGION.  AS A RESULT...SCATTERED CONVECTION IS
DEVELOPING OVER THE AREA THIS EVENING.  CONVECTION SHOULD WEAKEN
WITH THE LOSS OF DIURNAL HEATING.  ANOTHER ROUND OF SHOWERS/
THUNDERSTORMS IS EXPECTED TO FORM ONCE AGAIN FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE OLD FRONTAL
BOUNDARY WILL STAY OVER THE REGION INTO THE WEEKEND...CONTINUING THE
CHANCE OF CONVECTION...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.  A WEAK AREA OF LOW PRESSURE FORMS TO OUR SOUTH ON SUNDAY AND
WILL KEEP THE MOIST AND AT LEASE MARGINALLY UNSTABLE ATMOSPHERE IN
PLACE THROUGH THE REST OF THE EXTENDED.  THEREFORE...WILL CONTINUE
WITH THE TREND OF DIURNAL CONVECTION THROUGH THE REMAINDER OF THE
FORECAST.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  86  68  88 /  40  30  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  85  67  86 /  50  40  30  20
OAK RIDGE, TN                       70  85  67  87 /  40  30  20  20
TRI CITIES AIRPORT, TN              67  82  64  84 /  50  40  40  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB
Hazardous weather outlook, Jul 28, 5:17 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 AM EDT THU JUL 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
517 AM EDT (417 AM CDT) THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FRONT WILL STALL ACROSS THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS WITH IT.  THERE IS A RISK THAT SOME OF THE
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING...MAY BECOME
SEVERE...WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 28, 4:27 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/28/2005                   CARTER             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0410 PM     TSTM WND GST     JOHNSON CITY            36.33N 82.37W
07/28/2005  65 MPH           WASHINGTON         TN   AMATEUR RADIO

            WIND ESTIMATED AT 65 MPH.

0410 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/28/2005                   WASHINGTON         TN   AMATEUR RADIO

            TWO TREES DOWN.

0420 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/28/2005                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN SOUTH HALF OF COUNTY.

&&

MEP/DAE
Special weather statement, Jul 28, 4:54 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT THU JUL 28 2005

TNZ015>018-042>044-046-047-VAZ001-002-005-006-008-282230-
HANCOCK TN-HAWKINS TN-JOHNSON TN-LEE VA-NORTHWEST CARTER TN-
NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SOUTHEAST CARTER TN-
SOUTHEAST GREENE TN-SULLIVAN TN-WASHINGTON VA-WASHINGTON TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...BRISTOL TN...BRISTOL VA...
ELIZABETHTON...GATE CITY...GREENEVILLE...JOHNSON CITY...JONESVILLE...
KINGSPORT...LEBANON...MOUNTAIN CITY...NORTON...ROGERSVILLE...
SNEEDVILLE AND WISE
454 PM EDT THU JUL 28 2005

NUMEROUS STRONG THUNDERSTORMS ARE OCCURRING ACROSS NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA.  THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS OF 40 TO 50 MPH AND PEA TO DIME SIZE
HAIL.  THIS IS SLIGHTLY BLOW THE SEVERE THUNDERSTORM LEVEL OF 58 MPH
AND PENNY SIZE HAIL...BUT STILL CAPABLE OF PRODUCING SOME MINOR
DAMAGE.  IF THESE STORMS INTENSIFY...WARNINGS MAY BE ISSUED FOR YOUR
AREA...SO STAY TUNED FOR FURTHER UPDATES.
Local storm report, Jul 28, 4:55 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     RED BANK                35.11N 85.29W
07/28/2005                   HAMILTON           TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

MEP/DAE
Local storm report, Jul 28, 5:36 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
07/28/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

MEP/DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:17 PM EDTSevere Thunderstorm WarningMRXRussell43 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMRXRussell30 min
Jul 28, 5:16 PM EDTSevere Thunderstorm WarningMRXWashington50 min
Jul 28, 5:17 PM EDTSevere Thunderstorm WarningMRXScott48 min
Jul 28, 5:50 PM EDTFlash Flood WarningMRXScott3 hr

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.